I just had hyperparathyroid surgery 10 days ago. I was misdiagnosed for two years by 2 endos and 3 surgeons. I had parathyroid hyperplasia, 3.5 glands removed, was in the hospital one night due to having 3.5 glands removed and put on calcitriol twice a day and 8 extra strength tums a day. because my calcium fell to 8 and my pth to 10 post surgery. Two days later my PTH was 6 (range 10-65) and my calcium was 8.5 (range 8.8-10,2). That was last week. This week, the surgeon said to take one calictriol and stay on the 8 tums a day and then said that an endo should now follow me.
I am at a loss, trying to understand my blood work taken just the other day... PTH 15 (range 12-65), ionized calcium 5.3 (range 4.6-5.3). I understood that calcitriol is given to prevent hypocalcemia until your parathyroids kick in., but my inonized calcium is now at at 5.3 (the high end of the range). How often should an endo be checking to see if you need less calcium and how do they know when to take you off calcitriol? If you are on calcitriol, how can they tell if your pth is coming back normally? My endo looked at these numbers and said continue on the high dose of tums and the calcitriol and come back in 2 months!!!!! I am scared I will be on the large number of tums forever and taking Rocaltrol forever. Does anyone understand my numbers given that I am on Rocaltrol and 8 Tums a day? Is my ionized calcium too high? Nobody has explained anything to me and I am concerned about how often I should get my leveles checked and if I should be weaned from the drugs and when?
Excessive consumption of calcium (such as calcium carbonate (tums), milk, sodium bicarbonate) over a period of weeks or months can cause Milk-Alkali syndrome. Symptoms of Milk-Alkali range from hypercalcemia (high calcium levels) to metastatic calcification (deposition of calcium salts in normal tissue) to potentially fatal renal (kidney) failure.
Typically calcium levels are checked at 3 months, 6 months, and 1 year post op. With ionized calcium levels at borderline high range, taking 8 tums a day for 2 months may be far too much calcium intake. You may want to seek a second opinion.
just wondering if most people felt better immediately after surgery. I felt pretty good for about two weeks post surgey but then all the pain came back..arms, legs, fingers, toes, ribcage,back...wondering if it takes time and if so, how long and pehaps their are people that did not get any relief or feel better from surgery...I have stenosis so it is hard for me to tell if the tingling and burning is the stenosis, too much calcium, not enough calcium..how does one really know if they are having a hypocalcemia attack? my ionized calcium was taken again yesterday and is still 5.3 (range 4.6-5.3) so finding it hard to believe it could be hypocalcemia one day later..
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.